Illinois, 2023Damaging Winds in Illinois, September 21, 2023
September 21, 2023 · NWS LSX · 2 events in 2 counties and zones
A marginally severe environment characterized by low to mid-60s dewpoints and 1500-2000 J/kg of skinny SBCAPE resulted in scattered, disorganized thunderstorms across portions of eastern Missouri and southern Illinois. One of these thunderstorms produced a microburst, causing isolated severe wind damage in southern Illinois.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A marginally severe environment characterized by low to mid-60s dewpoints and 1500-2000 J/kg of skinny SBCAPE resulted in scattered, disorganized thunderstorms across portions of eastern Missouri and southern Illinois. One of these thunderstorms produced a microburst, causing isolated severe wind damage in southern Illinois.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 21, 6:01 PM CST, 1 hour 9 minutes earlier.
Area forecast discussion, Sep 21, 6:01 PM CST, 1 hour 9 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
701 PM CDT Thu Sep 21 2023
.SHORT TERM... (Through Late Friday Night)
Issued at 227 PM CDT Thu Sep 21 2023
Our attention is slowly turning away from the low that tracked
across our area yesterday and has boomeranged across Illinois and
back into Iowa today. We've been enjoying subsident flow on the
back side of this low today which has led to the sunnier and
warmer conditions. Our attention is gradually shifting toward the
Plains where low level moisture return has begun beneath a
southwesterly flow aloft. This southwesterly flow creates a lee
surface trough over the western Plains and aids in the development
of south/southeast flow over the Plains, sucking in Gulf of Mexico
moisture. This moisture surge will be greater to our west and this
is where most of the action will be over the next day or two as
that moist flow increases the instability beneath a slowly
advancing trough aloft. In our area the moisture return is weaker
and more subtle, and as a result, is not as likely to produce
significant rainfall. As of this afternoon, a moisture gradient
exists in the low levels across our area with drier air to the
north beneath that subsident flow while more moist air exists
across the south within a band of moisture rotating around the
retrograding low. Within this belt of greater moisture a few
showers have been noted through the day, and we cannot rule out a
shower or thunderstorm popping up through the afternoon and
evening, mainly focused within this area of moisture.
As we go through the evening, the flow aloft becomes more
southerly as the low to our north moves further away and the
pressure gradient becomes more oriented in response to the lee
trough to our west. The area of higher moisture across the
southern forecast area this afternoon will then get pulled
northward overnight, and this moist advection could be the trigger
for a few showers and thunderstorms overnight mainly across the
central and northern portion of the forecast area where that moist
advection is greatest. Instability is rather weak with a skinny
CAPE profile on soundings, so we're not expecting significant
thunderstorms or severe weather.
Meanwhile to our west, multiple clusters of thunderstorms are
expected to form across the Plains of Kansas and Nebraska this
evening and overnight with their movement generally to the east
southeast. It's unclear which of these clusters may eventually
make its way far enough east to affect our area, but we may be
dealing with a remnant thunderstorm cluster by Friday morning,
possibly aiding some redevelopment during the day. This remains
fairly unclear at this point, though, and overall rain chances
remain somewhat low (40 percent or less). Confidence in this time
period will likely increase once we see how thunderstorms initiate
and evolve to our west this evening. Either way we should see
more cloud cover on Friday spilling over from the storms to our
west which will result in lower temperatures.
Kimble
.LONG TERM... (Saturday through Next Thursday)
Issued at 227 PM CDT Thu Sep 21 2023
The primary upper trough moves out over the Northern Rockies and
into the Northern Plains on Saturday. This sets the stage for the
final and most focused threat for thunderstorms of this pattern.
Low level moisture maximizes to the east of the lee trough/dryline
over eastern Kansas and Oklahoma on Saturday. This focuses the
instability axis to our west during the day, with thunderstorms
most likely to form along and east of that trough/dryline during
the afternoon and evening. NBM PoP has finally come around to the
idea that our area will largely be dry on Saturday, with the
better rain chances coming through Saturday night into Sunday when
what's left of those thunderstorms to our west finally track
through. There's still some uncertainty on where they will form
and track, but a new consensus may be developing which favors
storms forming near the Kansas City area and tracking southeast
from there, potentially affecting the southwest portion of our
area. It's still possible portions of our area remain dry even as
the primary trough axis moves by. While there is definitely a
severe weather threat on Saturday afternoon and evening, we think
that threat remains to our west within that corridor of greater
instability over the Plains and we continue to not message a
severe weather threat at this time.
Considerable uncertainty exists beyond Saturday as models diverge
on how to handle what's left of the upper trough in the Northern
Plains. It may become cut off from the upper flow or get pulled
gradually northward into Canada. Either way the relevant surface
and upper level features become weak and nebulous across our area
leading to less confidence particularly in the forecast
precipitation chances. Generally speaking we'll be on the
northeast side of a ridge axis to our west which favors subsident
flow and dry conditions with temperatures dependent on how deeply
we mix each day and how close the ridge gets. But subtle
disturbances in that flow (or the meandering upper trough itself)
could lead to areas of showers as well. At the moment the NBM PoP
forecast was accepted which shows PoP generally fading out after
Sunday but never really going to zero. Interquartile range of NBM
temperature probabilities gets large from about Sunday onward with
the difference being whether we stay in the 70s in a cooler
easterly low level flow or whether we mix into some warmer air
within the ridge and warm into the 80s.
Kimble
&&
.AVIATION... (For the 00z TAFs through 00z Friday Evening)
Issued at 645 PM CDT Thu Sep 21 2023
Scattered showers and thunderstorms will affect the St. Louis area
terminals through 01-02Z before diminishing, and have included
VCTS during this time period. There will be a low chance of
showers and thunderstorms during the rest of the period at all of
the terminals, but the chance is too low to include in the TAFs at
this time. Fog may develop late tonight into tomorrow,
particularly in the river valleys, and have maintained 2SM FG at
SUS between 9-13Z for this. Otherwise, mainly light winds are
expected outside of thunderstorms.
Britt
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, Sep 21, 1:28 PM CST, 5 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
228 PM CDT Thu Sep 21 2023
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-221930-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
228 PM CDT Thu Sep 21 2023
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Tonight.
Showers and a few thunderstorms are possible but severe weather is
not expected.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorms are possible Friday through Sunday, with the best
chance being Saturday night into Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Kimble
Thunderstorm Wind, St. Clair
- When
- September 21, 7:10 PM CST to 7:20 PM CST
- Where
- St. Clair County, 0.71 mi N of Old Marissa
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.260, -89.751
Broadcast media reported that trees and power lines were knocked down in and around Marissa, with the most damage occurring on the southeast side of town. No information was given on the details of the trees.
Thunderstorm Wind, Randolph
- When
- September 21, 7:20 PM CST to 7:30 PM CST
- Where
- Randolph County, 1.39 mi NNE of Houston
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.187, -89.766
Two campers were rolled over and multiple more campers were damaged at the World Shooting Complex north of Sparta as a result of severe microburst winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Nebraska, September 21 to 22, 2023$19 million · 4 in hail · 12 events
- Wildfire in Colorado, September 21 to 30, 2023$400,000 · 1 event
- Damaging Winds in Texas, September 21, 2023$25,000 · 76 kt wind · 2 events
- Lightning Strike in California, September 21, 20232 injured · 1 event
- Flash Flood and Hail in Nebraska, September 21, 20232.5 in hail · 16 events
- Tornado and Hail in Kansas, September 21, 20232.75 in hail · 9 events
- Drought in Texas, September 21 to 30, 20235 events
- Hail and Damaging Winds in Kansas, September 21, 20231 in hail · 4 events
- Drought in Louisiana, September 21 to 30, 20233 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 21, 20233 events
- Flash Flood and Hail in Kansas, September 21, 20231 in hail · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 21, 20233 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1148676, 1148677.